Alert archive / Colorado / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 305, NWS Goodland, KS

October 1, 2017Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Oct 1, 2017, 3:10 PM MDT for Yuma County, Colorado. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 1, 2017, 3:10 PM MDT (21:10 UTC)
Expired
Oct 1, 2017, 4:00 PM MDT
In force
50 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Yuma County, CO

The radar

The Goodland radar (KGLD), 131 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 1, 2:25 PM MDTTornado WatchSPC8 hr

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.2 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-10-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-10-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -105 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-234 J/kg
Mixed-layer LCL
1829 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-105 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

048 
WUUS53 KGLD 012110
SVRGLD
COC125-012200-
/O.NEW.KGLD.SV.W.0305.171001T2110Z-171001T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
310 PM MDT SUN OCT 1 2017

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Northwestern Yuma County in northeastern Colorado...

* Until 400 PM MDT

* At 309 PM MDT, a severe thunderstorm was located 8 miles north of
  Grainfield, moving northeast at 45 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Clarkville.

This includes Highway 385 between mile markers 265 and 269.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM MDT for northeastern
Colorado.

LAT...LON 4044 10212 4014 10279 4015 10280 4043 10278
      4044 10275
TIME...MOT...LOC 2109Z 236DEG 39KT 3923 10051 

HAIL...1.50IN
WIND...60MPH
 
$$

EV
2 follow-up statements
475 
WWUS53 KGLD 012120
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
320 PM MDT SUN OCT 1 2017

COC125-012200-
/O.CON.KGLD.SV.W.0305.000000T0000Z-171001T2200Z/
Yuma CO-
320 PM MDT SUN OCT 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT
FOR NORTHWESTERN YUMA COUNTY...

At 319 PM MDT, a severe thunderstorm was located 5 miles southeast of
Hoxie, moving northeast at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Clarkville.

This includes Highway 385 between mile markers 265 and 269.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM MDT for northeastern
Colorado.

LAT...LON 4044 10212 4014 10279 4015 10280 4043 10278
      4044 10275
TIME...MOT...LOC 2119Z 236DEG 39KT 3930 10038 

HAIL...1.00IN
WIND...60MPH
 
$$

EV
951 
WWUS53 KGLD 012123 CCA
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
323 PM MDT SUN OCT 1 2017

COC125-012200-
/O.COR.KGLD.SV.W.0305.000000T0000Z-171001T2200Z/
Yuma CO-
323 PM MDT SUN OCT 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT
FOR NORTHWESTERN YUMA COUNTY...

At 323 PM MDT, a severe thunderstorm was located 11 miles southeast
of Highland Center, or 18 miles southwest of Holyoke, moving
northeast at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Clarkville.

This includes Highway 385 between mile markers 265 and 269.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM MDT for northeastern
Colorado.

LAT...LON 4044 10212 4014 10279 4015 10280 4043 10278
      4044 10275
TIME...MOT...LOC 2120Z 241DEG 41KT 3930 10038 

HAIL...1.00IN
WIND...60MPH
 
$$

EV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 1, 2:02 PM MDT, 1 hour 8 minutes earlier.

Area forecast discussion, Oct 1, 2:02 PM MDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
202 PM MDT Sun Oct 1 2017

.SHORT TERM...(This evening through Monday)
Issued at 200 PM MDT Sun Oct 1 2017

Upper trough and associated surface cold front will result in
thunderstorm chances tonight. Best coverage will probably be in
northeast Colorado and east along the Kansas-Nebraska border area,
with more isolated coverage elsewhere. However, environment is
supportive of supercells, with strong deep layer shear and
instability in place, so expecting a large hail and tornado
threat, especially with discrete storms. Convection will result in
cold front surging south across the forecast area this evening
with a brief period of gusty north winds immediately following
frontal passage, then becoming light overnight. Storm chances will
continue through the overnight in eastern area, but severe threat
will end by 06z. Lows will range from the lower 40s in northeast
Colorado to the upper 50s in north central Kansas.

After a lull in precipitation chances Monday morning, expect to
see redevelopment Monday afternoon. Front will stall out and try
to return northward into far southern parts of the area, roughly
along a Hill City to Tribune line by 00z. All of the surface based
instability will be south of the front, so severe threat will be
limited to those areas through 00z. North of the front, upslope
flow into the higher terrain will result in scattered high based
storms in northeast Colorado by late afternoon. These storms will
likely not be severe due to limited instability. There will be a
large temperature gradient across the front...with highs ranging
from the lower 60s in northeast Colorado to around 80 in the Hill
City to Tribune areas.

.LONG TERM...(Monday night through Sunday)
Issued at 148 PM MDT Sun Oct 1 2017

Precipitation chances persist throughout much of the long term
period with below to near normal temperatures.

An upper trough digs into the northwestern CONUS at the start of the
period, with ridging to the east, placing the region under southwest
flow aloft. A front stalled across the High Plains continues to be
the focus for showers and thunderstorms Monday night. Sufficient
instability and ample shear will allow the potential for a few
strong to severe storms to last into the evening hours.

The boundary wavers across the area through at least midweek as some
moisture filters in, keeping good chances for showers and
thunderstorms in the forecast. By Thursday, the upper low in the
northwestern CONUS travels northeast into Canada as a new low forms
in the Pacific Northwest/northern Rockies. This next system
traverses the northern Plains Friday into Saturday, sending a cold
front through the High Plains and increasing precipitation chances.
Conditions dry out over the weekend behind the frontal passage.

There is still uncertainty in the forecast, especially regarding the
position of the front throughout the week as well as how far south
the late week low will travel. Will continue to monitor and refine
details as guidance comes into better agreement.

High temperatures are cooler in the mid 50s to upper 60s through
Friday. This is followed by a return to the 70s during the weekend.
Lows are generally in the 40s and 50s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1130 AM MDT Sun Oct 1 2017

Main aviation concern will be thunderstorm chances at both KGLD
and KMCK during the late afternoon and evening hours.
Thunderstorms will develop along a cold front moving out of
northeast Colorado by mid afternoon, then move into the remainder
of the area this evening. Storms will move rapidly east through
southwest Nebraska and may be accompanied by brief damaging wind
gusts and hail as it moves near KMCK this evening. Further
south...storms will be more isolated in northwest Kansas, so will
only mention a VCTS for KGLD for the time being. However, there is
also a risk for wind/hail at KGLD if a storm should develop. VFR
will return to both terminals by late evening through the
remainder of the TAF period.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...024
LONG TERM...JBH
AVIATION...024
Hazardous weather outlook, Oct 1, 10:46 AM MDT, 4 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1046 AM MDT Sun Oct 1 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021700-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1046 AM MDT Sun Oct 1 2017 /1146 AM CDT Sun Oct 1 2017/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

There is an enhanced risk of severe thunderstorms this afternoon and
evening mainly for locales in northeast Colorado and southwest
Nebraska.

There is a slight risk of severe thunderstorms this afternoon and
evening in the remainder of the area.

Large hail...damaging wind gusts and even an isolated tornado or two
are possible in any storms that do develop.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

For Monday into Tuesday...isolated strong to severe thunderstorms
will be possible for the afternoon and early evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Oct 1, 2:47 PM MDT, 23 minutes before
Special Weather Statement
National Weather Service Goodland KS
247 PM MDT SUN OCT 1 2017

COZ090-012115-
Yuma County CO-
247 PM MDT SUN OCT 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN YUMA COUNTY UNTIL
315 PM MDT...

At 247 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles southeast of Lone Star, or 13 miles north of Yuma, moving
northeast at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Clarkville.

This includes Highway 385 between mile markers 265 and 269.

A tornado watch remains in effect until 1000 PM MDT for northeastern
Colorado.

LAT...LON 4044 10212 4014 10279 4015 10280 4035 10279
      4035 10278 4043 10278 4044 10275
TIME...MOT...LOC 2047Z 239DEG 30KT 4032 10277

EV
Local storm report, Oct 1, 3:01 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
301 PM MDT SUN OCT 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             RULETON                 39.34N 101.88W
10/01/2017  E0.50 INCH       SHERMAN            KS   LAW ENFORCEMENT

            LAW ENFORCEMENT RELAYED A REPORT OF DIME SIZED HAIL FROM
            A CITIZEN.

&&

SELMORE

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 1, 2:47 PM MDTSpecial Weather StatementGLDYuma28 min
Oct 1, 3:48 PM MDTSevere Thunderstorm WarningGLDYuma27 min
Oct 1, 4:00 PM MDTTornado WarningGLDYuma30 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.